I recently heard about an FDA mandated recall of a prescription drug that contained a contaminant that can cause cancer. Should I be concerned? How did this happen?
Yes, the FDA recently alerted health care providers and patients regarding a recall of several drugs containing the ingredient valsartan. This included valsartan and valsartan with hydrochlorothiazide produced by Major, Solco and Teva pharmaceuticals.
Some of these medications were found to contain N-nitrosodimethylamine (NDMA) which is a substance that could cause cancer.
At present it is not clear how this molecule ended up in the pharmaceuticals, but it is likely that it was an unintended byproduct of the synthesis of the medication.
If you take any medication that contains valsartan you should contact your pharmacist and your prescriber immediately.
This sort of unintended contamination in our pharmaceuticals is rare. Fortunately we have vigilance systems in place which can pick up this type of irregularity. This problem was in fact picked up by the FDA.
Note that not every valsartan-containing product is contaminated. More information can be found at the FDA website, fda.gov, under "drugs." Select "drug safety" and then look for "drug recalls."
John R. White is the chair of the Department of Pharmacotherapy in the College of Pharmacy at WSU-Spokane and the author of two books.